Alert archive / Virginia / Flash Flood Warnings in 2000
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2000, 1:58 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2000, 1:58 PM EDT (17:58 UTC)
- Expired
- Aug 1, 2000, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 011756 FFWRNK VAC161-770-775-012045- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT TUE AUG 1 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ROANOKE CITY IN WEST CENTRAL VIRGINIA... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... SALEM IN WEST CENTRAL VIRGINIA... * UNTIL 445 PM EDT. * AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 3 MILES SOUTH OF ROANOKE... MOVING NORTHEAST AT 20 MPH. ADDITIONAL STORMS ARE FORMING AND WILL MOVE OVER THE AREA WITHIN THE NEXT 1 TO 2 HOURS. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 445 PM EDT INCLUDE SALEM CITY... ROANOKE... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING OF LOW LYING INTERSECTIONS...SMALL CREEKS AND STREAMS ... HIGHWAYS...STREETS AND UNDERPASSES. .END 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:46 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 1, 9:46 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 946 AM EDT TUE AUG 1 2000 12Z SFC ANAL SHWG HIGH DEWPT AIR BANKED UP ALONG BLUE RIDGE. AREA DSIPTG SHRA EXITING NE FA. VS SAT SHWG BREAK IN CLDS OVER SWRN FA... WON'T TAKE MUCH HTG TO GET THE CU GOING. REST OF TODAY WELL COVERED WITH CURRENT PACKAGE. CONCERN FOR TODAY... SEVERAL AREAS RECEIVED HEAVY RAIN AGAIN YESTERDAY AND WILL HAVE TO MONITOR THESE AREAS CLOSELY FOR PSBL FFW'S. THETA-E TODAY INDICATES STORMS WILL FORM NEAR THE BLUE RIDGE THEN MOVE OFF TO THE NORTHEAST... INTO MORE UNSTABLE AIR. IF STORM DVLPMT ANCHORS ON TERRAIN FEATURES... TRAINING AND FF'ING MORE LIKELY. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:27 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Aug 1, 3:00 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Aug 1, 3:35 PM EDT | Flash Flood Warning | RNK | Botetourt | 115 min |
| Aug 1, 4:45 PM EDT | Flash Flood Warning | RNK | Franklin, Roanoke | 2 hr |
| Aug 1, 6:45 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.